Antifungal Rx May Increase Skin Cancer

Voriconazole long term use may induce squamous cell carcinoma

/ Author:  / Reviewed by: Robert Carlson, M.D Beth Bolt, RPh

(RxWiki News) Side effects involving skin damage have been reported in patients taking voriconazole for fungal infections. Some patients using voriconazole long-term have developed skin cancer.

Recent research in France examined cases of skin damage and skin cancer in patients taking voriconazole.

The research showed that sun exposure in patients receiving voriconazole (brand name Vfend) was associated with skin damage that could progress to squamous cell carcinoma.

"Avoid sun exposure if you take voriconazole."

A French research team led by Olivier Epaulard from Service des Maladies Infectieuses, Centre Hospitalier Universitaire de Grenoble and UVHCI, Grenoble, France examined reported cases of squamous cell carcinoma in patients treated with voriconazole.

Voriconazole is used to treat serious fungal infections, such as those from Aspergillus and severe Candida infections and types of Scedosporium and Fusarium fungal infections. Because fungal infections are difficult to treat, often patients take anti-fungal drugs for long periods of time.

Most doctors are aware that voriconazole can have the unwanted side effect of liver damage, but fewer know that there may also be serious skin effects caused by the drug. Some small studies have shown that voriconazole can be activated by the sun to form toxic drug products that can damage skin and it has already been established that some skin cancers are caused by exposure to the sun.

To gather data on voriconazole skin reactions, the researchers contacted doctors through their membership in professional organizations in the areas of dermatology, hematology, bone marrow transplantation, infectious diseases, pharmacology, hereditary immunodeficiency, pediatric immunohematology and photobiology over a time period between December 2010 and January 2012.

Doctors were asked to report cases of skin and/or lip tissue damage, commonly known as lesions, they had seen in their patients receiving voriconazole. They were also asked to report all skin cancer they had seen in their patients who were currently being treated with voriconazole or had been treated with it in the past.

The researchers collected data from the patients’ medical records and from doctor interviews on all medications the patients took, whether any of the drugs could cause skin damage if the skin was exposed to the sun and history of skin disease. Sun exposure was important to note because several drugs can be activated by sun exposure of the skin to cause skin damage.

Dr. Epaulard’s team used specific criteria to examine the data from the patients and determine if there was a relationship between voriconazole and skin damage, actinic keratosis or squamous cell carcinoma. Actinic keratosis is rough, scaly patches on the skin caused by the sun. This was one specific type of skin damage noted by the researchers.

In patients with actinic keratosis, the researchers said that voriconazole was highly likely to be involved if there was other skin damage in the same area before the actinic keratosis appeared or it healed after the drug was stopped. If the patient with actinic keratosis was less than 50 years of age and did not have the first two criteria, the involvement of the drug with the skin lesion was considered intermediate.

The researchers said that if lesions occurred in areas exposed to sun, if the patient was not taking any other drugs activated by the sun and if the skin damage healed after the patient stopped taking voriconazole, there was a relationship between voriconazole and skin damage.

In the case of skin cancers, the research team used the following criteria to classify the involvement of voriconazole in the skin cancer. If the skin cancer occurred in the same area as skin damage or actinic keratosis had occurred earlier and/or there were several cancerous skin lesions found within six months, the likelihood that voriconazole was involved was called high. If only previous skin damage or actinic keratosis had occurred before the skin cancer, the chance the cancer was due to the drug was called intermediate.

When the research team analyzed the data, they found 19 cases of squamous cell carcinoma had been reported. The chances that voriconazole was involved in these cancers was considered high in 15 cases and of intermediate likelihood in two other cases. Skin cancer in these 17 patients was diagnosed an average of 46 months after they started taking voriconazole. Seven voriconazole patients who got skin cancer had also received transplants. In these patients, the average time before they got skin cancer after taking voriconazole was 35 months.

An important finding was that in 14 of the 17 patients, skin damage worsened with time, with redness reported during the first year the patient took voriconazole. Actinic keratosis was reported in the same patients at an average of 30 months of treatment with the drug and one or more squamous cell carcinomas were reported during the third year of treatment in these 14 patients.

In the six months after the first diagnosis of skin cancer, nine of the 17 patients were diagnosed with one or more squamous cell carcinomas. Scalp squamous cell carcinomas were found in ten out of the 17 patients. Squamous cell carcinoma is not commonly found on the scalp so the researchers felt this might be related to voriconazole treatment.

Non-cancerous skin damage was seen in 37 patients. Of these 37, the researchers determined that the chance that voriconazole caused the damage was high in 29 cases and intermediate in 3 cases. Of the 37 patients, 15 reported skin redness, 6 reported inflammation and cracking of the lips and 5 reported skin redness with blisters.

The average time from treatment with voriconazole and skin damage was 3.5 months. Eleven patients had a skin reaction immediately after attending a soccer match. When voriconazole treatment was stopped in 22 cases, 18 had a fast improvement of their skin damage.

The authors of this research noted that since actinic keratosis was reversed in 4 patients after treatment with voriconazole was stopped, this suggested that the drug was the cause of the steps in the disease process that developed from actinic keratosis to squamous cell carcinoma.

Dr. Epaulard advised that all patients taking voriconazole use strict sun protection measures, are taken off the drug if they have a skin reaction and that all skin lesions receive medical attention and follow-up, even after the drug is stopped.

The research team noted several limitations of their study. They felt that since their data relied on physicians to report cases to the research team, that not all cases were reported. They also believed that skin cancers in transplant recipients may have been under-reported because the cancer may have been attributed to the fact that the transplant patients had less active immune systems and not to the fact they were taking voriconazole.

Since this was a study that looked at medical events in the past, it was not possible to scientifically confirm that voriconazole caused squamous skin carcinoma, only to suggest a strong relationship.

Dr.Epaulard reported that several other drugs are known to cause squamous cell carcinoma due to activation by the sun, such as 8-methoxypsoralen and hydrochlorothiazide and that more studies should be done to confirm the suggestion that treatment with voriconazole can cause squamous cell carcinoma through sun exposure.

Dr. Epaulard disclosed that he received a research grant from Pfizer in 2011.

The findings of Dr. Epaulard’s research team were published in the December issue of Clinical Infectious Diseases.

Review Date: 
December 30, 2013
Last Updated:
January 29, 2014